Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 7:11 PM CDT for 4 counties in North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 1, 2018, 7:52 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 1, 1:32 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Local storm report, Jun 1, 6:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 5 S GLEN ULLIN 46.74N 101.81W
06/01/2018 E75 MPH MORTON ND PUBLIC
LARGER SUV WAS HIT BROADSIDE BY HIGH WIND
AND PUSHED / SLID SIDEWAYS. ALSO HAD QUARTER
SIZE HAIL.
&&
JPMLocal storm report, Jun 1, 6:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN TURTLE LAKE 47.52N 100.89W
06/01/2018 M1.62 INCH MCLEAN ND PUBLIC
ALSO HAD DIME SIZE HAIL.
&&
JPMLocal storm report, Jun 1, 6:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 7 N HEBRON 47.05N 102.05W
06/01/2018 MERCER ND TRAINED SPOTTER
TORNADO LOOKS TO BE FAIRLY LARGE. 5 TO 10
MILES NORTH OF HEBRON. REPORTED BY A STORM
CHASER.
&&
RKLocal storm report, Jun 1, 6:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 ESE HEBRON 46.87N 101.95W
06/01/2018 MORTON ND EMERGENCY MNGR
SEMI FLIPPED OVER ON INTERSTATE 94 BETWEEN
MILE MARKER 102 AND 104.
&&
JPMLocal storm report, Jun 1, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HEAVY RAIN GLEN ULLIN 46.84N 101.83W
06/01/2018 M1.15 INCH MORTON ND PUBLIC
STORM TOTAL.
&&
RKSpecial weather statement, Jun 1, 7:09 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT FRI JUN 1 2018
NDZ034-035-045-046-020045-
Sioux-Morton-Burleigh-Emmons-
709 PM CDT FRI JUN 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
WESTERN BURLEIGH...EASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES
UNTIL 745 PM CDT...
At 707 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Flasher to 6 miles southwest of
Solen. Movement was northeast at 45 mph.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with these
storms. Seek a safe shelter inside a building or vehicle.
Wind gusts to 50 mph and pea to dime size hail are also possible
with these storms.
Locations impacted include...
Bismarck, Mandan, Lincoln, Flasher, Menoken, Solen, Cannon Ball, St.
Anthony, Lake Harmon, Mcdowell Dam Recreation Area, Mckenzie,
Baldwin, Double Ditch Indian Village, Breien, Hazelton Recreation
Area, University Of Mary, Huff, Fort Rice, Fort Abraham Lincoln State
Park and Moffit.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4629 10105 4637 10105 4637 10122 4640 10128
4670 10126 4700 10092 4701 10088 4703 10088
4723 10065 4662 10018 4619 10086
TIME...MOT...LOC 0007Z 221DEG 41KT 4666 10113 4631 10085
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:09 PM CDT | Special Weather Statement | BIS | Burleigh | 36 min |
| Jun 1, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 58 min |
| Jun 1, 9:07 PM CDT | Special Weather Statement | BIS | Stutsman | 38 min |
| Jun 1, 9:40 PM CDT | Areal Flood Advisory | BIS | Foster, Stutsman | 4 hr |
| Jun 1, 9:44 PM CDT | Special Weather Statement | BIS | Barnes | 46 min |
| Jun 2, 3:10 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.